Format

Send to

Choose Destination
See comment in PubMed Commons below
Endocrine. 2005 Jun;27(1):63-5.

Thyrotoxic hypokalemic periodic paralysis in a Turkish male with graves' disease: a rare case report and review of the literature.

Author information

  • 1Department of Internal Medicine, Division of Endocrinology and Metabolism, Karadeniz Technical University Faculty of Medicine, Trabzon, Turkey. cihangirerem@hotmail.com

Abstract

Thyrotoxic hypokalemic periodic paralysis (THPP) is a very rare complication of thyrotoxicosis in whites, but is more frequently reported in individuals of Asian descent. Hypokalemia, with associated flaccid paralysis, and signs of hyperthyroidism, are the hallmark. We have reported a case of a 28-yr-old white man with Graves' disease presenting with a 2-wk history of episodic flaccid quadriplegia. Physical examination disclosed a resting tachycardia and symmetrical, proximal weakness involving both arms and legs. Electrocardiogram and electrolyte analysis showed a severe hypokalemia, and thyroid function tests revealed hyperthyroidism. The patient was diagnosed as having Graves' hyperthyroidism and THPP. Paralysis resolved with potassium supplements. He was treated with propranolol and, subsequently, methimazole. He had no further episodes of hypokalemic paralysis. To the best of the author's knowledge, and after a Medline search, THPP has not been described previously in a Turkish man.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk